Louisiana, 2020

Damaging Winds in Louisiana, May 23, 2020

May 23, 2020 · NWS JAN · 2 events in 2 counties and zones

A warm and unstable airmass was in place across the region. A decaying outflow boundary from storms that occurred in the Midwest moved through Louisiana and into Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm and unstable airmass was in place across the region. A decaying outflow boundary from storms that occurred in the Midwest moved through Louisiana and into Mississippi. Severe thunderstorms associated with this outflow brought wind damage and some small hail. Additional thunderstorms developed due to daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 23, 9:01 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 23, 9:01 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1001 AM CDT Sat May 23 2020

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
As expected, a decaying MCS is moving across northeast Louisiana
with some outflow boundary having made it into the Delta region of
Mississippi. This has also brought a few storms to that region as
well this morning. Expect that as the remnant outflow boundary
lingers in the region, additional showers and storms will develop
during the afternoon as daytime heating peaks. Morning microburst
analysis is not overly different than yesterday. PW values across
the region are a little higher around 1.45 inches per 12Z KJAN
sounding. Vertical totalsand mid level lapse rates are good and
supportive of at least some strong storms today. It won't be out
of the question for additional severe storms as well. Coverage
should be greater today than yesterday with the highest
concentration being along and southeast of the Natchez Trace
corridor, at least per hi-res CAM guidance. Otherwise,
temperatures will be warm and very summerlike once again today.
Highs will be in the lower 90s again today with dewpoints in the
upper 60s to lower 70s. /28/

Prior discussion below:

Today: This morning GOES-East water vapor & infrared imagery
indicate a large MCS/decaying complex of thunderstorms ongoing
across eastern Oklahoma & across Arkansas. This MCS is gradually
losing steam as is propagates southeast into the ArkLaTex &
towards the region. This is in response to a shortwave trough
digging through the central Plains to the Ozarks. Synoptic &
surface analysis indicate subtle troughing extending into the Gulf
of Mexico while a surface warm front is draped across the
ArkLaTex-north Mississippi. Expect any decaying storms to make it
just in our far northwest Delta or remnant outflow boundary to
drift slowly move in. Local CAM guidance indicate this solution
will pan out but with some convection closing in a little further
east, it might be able to sneak in this morning before sunrise.
Otherwise, expect a near carbon copy of yesterday. The region will
remain under the influence of return flow on the western
periphery of 700-850mb thermal ridge over the Florida Peninsula &
just off the southeast Atlantic coastline. Expect a more
summertime pattern with return flow of high Theta E laden air of
nearly 330K+ @ 850mb Theta E & PWs potentially approaching an inch
& a half to an inch & three quarters. This will help any light
showers to develop by mid-morning along & southeast of the
Natchez Trace & scattered rain & storm chances spread northwest
over a majority of the region, outside of the ArkLaMiss Delta.
Similar to yesterday, with above normal heat & humidity (i.e.
highs in low 90s & heat indices peaking in mid 90s) will combine
with 6.5-7.5 deg 700-500mb lapse rates/27-29 deg. C. vertical
totals & subtle south-southwest 0-2km bulk shear ~10-15kts. This
supports some strong & isolated severe microburst potential, with
gusty winds/marginal hail, especially in any north-northeast
propagating segments. However, HRRR is decreases confidence on
coverage due to some PWs less than an inch & a half. Due to that &
being so mesoscale driven, there remains uncertainty of exact
coverage of scattered diurnal development. Thus, not enough
confidence to introduce any mention in the HWO.

Tonight: Expect these storms to gradually wind down at most few
hours after sunset & especially before midnight. For tonight, low-
mid-level ridge will remain parked to our east. Persistent southerly
flow will keep partly cloudy skies & muggy & above normal warmth
around in the upper 60s in the east to low 70s west of Interstate
55. /DC/

Sunday through next Friday night: a rather wet, early summer like
weather pattern will maintain warm and humid conditions for the
ArkLaMiss through the long term. There is consensus among the NWP
guidance in depicting an upper low closing and cutting off over
the Southern Plains region and persisting through next week. As
this happens, the forecast area will experience prolonged
southerly flow that would support considerable coverage of mostly
diurnal convective precipitation, with coverage most pronounced
over western/central portions of the ArkLaMiss.

Increasingly cyclonic and convergent flow will support fairly
steep mid level lapse rates that could support a few strong/severe
storms, although the southerly low level flow will hasten daily
convective development and this could limit heating/destabilization.
As we go later into the week, the upper low will likely weaken
and retrograde some resulting in slightly warmer mid level
temperatures. In any case, with precipitable water exceeding two
inches at times, locally heavy rainfall could become a concern,
especially in the Tue-Thu time frame when moisture convergence
should be most persistent. /EC/

&&

.AVIATION...
12Z TAF discussion:
Mixed bag of low-level stratus & some patchy fog have developed
this morning. Widespread low MVFR & some IFR ceilings are ongoing
at JAN, HKS & MEI while at HBG & PIB, some IFR ceilings remain
possible through daybreak. These will lift by mid-morning around
23/15-16Z. Some MVFR ceilings have been limited at GLH & nearby
GWO & with some developed at GTR. In addition, the complex of
storms could bring some light rain showers over GLH through just
after daybreak & and increase mid-high level cloudiness will
occur. Expect some scattered storms to develop around 23/18-20Z,
with PIB & HBG on the earlier side & less potential at GWO & GLH.
Any affected TAF site could experience gusty winds & brief
reduction in flight categories. These will diminish near or just
after 24/00-01Z. Winds today will mainly be out of the south-
southwest with some gusts in the mid-upper teens. Some more low
MVFR-IFR stratus & fog are possible overnight (i.e. 24/08-09Z) at
JAN, HKS, MEI while HBG & PIB are the most susceptible to
deteriorate to LIFR ceilings. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  69  90  69 /  45  24  26  13
Meridian      91  67  91  67 /  45  23  34  15
Vicksburg     90  72  90  70 /  45  19  28  12
Hattiesburg   90  69  89  68 /  45  11  37  16
Natchez       89  70  88  69 /  45  24  37  11
Greenville    91  72  89  71 /  30  19  23  18
Greenwood     91  71  91  69 /  28  22  22  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, May 23, 3:17 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
417 AM CDT Sat May 23 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
417 AM CDT Sat May 23 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 23, 11:26 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
1226 PM CDT Sat May 23 2020

MSZ062-231815-
Lincoln MS-
1226 PM CDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LINCOLN COUNTY UNTIL 115
PM CDT...

At 1226 PM CDT, Meteorologists were tracking a strong thunderstorm
near Enterprise, or near Brookhaven, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Brookhaven around 1235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3149 9054 3170 9042 3169 9041 3169 9038
      3170 9038 3170 9028 3171 9026 3170 9024
      3167 9024 3141 9035
TIME...MOT...LOC 1726Z 206DEG 22KT 3152 9041

JC
Special weather statement, May 23, 12:06 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
106 PM CDT Sat May 23 2020

MSZ042-043-231845-
Yazoo MS-Madison MS-
106 PM CDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YAZOO AND
NORTHEASTERN MADISON COUNTIES UNTIL 145 PM CDT...

At 106 PM CDT, Meteorologists were tracking a strong thunderstorm
near Way, or near Canton, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Way around 120 PM CDT.
  Vaughan around 125 PM CDT.
  Cameron and Camden around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3280 8980 3257 9012 3267 9026 3291 9005
TIME...MOT...LOC 1806Z 220DEG 23KT 3269 9010

TW
Special weather statement, May 23, 12:07 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
107 PM CDT Sat May 23 2020

MSZ048-054-231830-
Copiah MS-Hinds MS-
107 PM CDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HINDS AND NORTH
CENTRAL COPIAH COUNTIES UNTIL 130 PM CDT...

At 107 PM CDT, Meteorologists were tracking a strong thunderstorm
over Dry Grove, or 9 miles northwest of Crystal Springs, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dry Grove around 115 PM CDT.
  Raymond and Terry around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3211 9059 3225 9039 3210 9024 3210 9025
      3196 9051
TIME...MOT...LOC 1807Z 228DEG 18KT 3210 9046

TW

The radar

The Ft Polk radar (KPOE), 163 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 23, 12:07 PM CST
Where
Franklin County, 0.91 mi SE of Winnsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
32.160, -91.720

A tree was blown down on a vehicle in Winnsboro.

Thunderstorm Wind, Madison

When
May 23, 12:59 PM CST
Where
Madison County, 0.92 mi SSE of Tallulah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.408, -91.192

A tree was blown down onto a power line along Poplar Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882357, 882358.